Medication Side Effects

Medication side effects

 

A Series of Unfortunate Events

I went off my meds 5 years ago. I had been on Betaserone for 5 years prior and had had a ton of side effects. The flu-like symptoms, the waking and shaking in the middle of the night, the fevers, the whole nine yards!  Going off felt a little scary and a whole lot of freeing! I had a great run. I felt really good for all 5 years. Well, actually, looking back, I felt quite good most of the time (minor flares) up until last fall. It started with my back really giving me a hard time. My pelvis became really unstable and would literally shift out of place! Over the course of 3 months, it “slipped out” 17 times! I saw ortho docs and went to Physical Therapy. I worked really hard to strengthen those muscles around my pelvis to keep it in place, never imagining it could have anything to do with MS. Until my PT told me we had done all the work necessary and it wasn’t holding. She and the doctor agreed – this was most likely yet another gift from MS. The great news is I went to Cabo San Lucas, Mexico, sat on a beach for 5 days and never had that issue again. Now that’s medicine that’s easy to swallow!

This past spring, I started to feel the familiar fatigue, the aching, the cog-fog. Then came the numbness and the tingling. When I experienced “Lhermitte’s Sign” for the first time, I went in to the neurologist who sent me for MRIs. Since my last MRI a year and a half prior, I had 7 new lesions!  It was time to do something different. I looked at all of the options and Tecfidera seemed to make the most sense for me. I jumped through all of the hoops to get patient assistance (which turned out to be $0 copay – WOOT WOOT) because my insurance wouldn’t cover it. I eventually received the Tecfidera (this process took several weeks). I started it on July 7th. I had heard about the potential side effects: flushing and stomach issues. Surely that wouldn’t happen to me. I don’t know why I always think things don’t apply to me. Is it ignorance or arrogance? I don’t know – but this time, I was really wrong.

Tecfidera Specific Side Effects

The first day, within the first 3 hours, the flushing started. It’s hard to explain but – having lived through hot flashes I can report it’s a very different experience. It’s more of a sunburn – look and feel. It’s skin involved. In other words, I didn’t feel “hot” – but my skin did – and I was bright red! It lasted for about an hour. I’ve had several since that have only lasted a few minutes. Two weeks in, I thought I had the tiger by the tail. This was the only side effect I was experiencing and it wasn’t too bad. I could handle it.  Then came week 3. It was like a truck hit me. The stomach side effects bowled me over – literally. I spent days in bed. I was doubled over in pain and nauseated. My stomach was bloated and clothes hurt to wear. I tried everything I could think of and nothing worked. I emailed my neuro who told me that the first month is the worst and to just stay strong. UGH. It was terrible. And then – I did a search for a support group of Tecfidera users on Facebook thinking they would have some “tips and tricks” for me. Sure enough I found exactly what I had been looking for in the “Tecfidera for MS SUPPORT Group” on Facebook. I posted about how sick I was and immediately people started responding with ideas that had helped them – and support for me to keep going.

I’m happy to report that between the support of the wonderful people on that page and just paying attention to what my body was telling me – I’m feeling much better. The key for me, by the way, was protein – and lots of it. I feel like all I do is eat – but that’s what is helping. I need to keep something in my stomach all the time. So now, I keep almonds, peanut butter crackers and sunflower seeds with me everywhere I go. I’m always nibbling on some high protein snack and drinking water – lots and lots of water. Oh – also – I take Zolfran and Pepcid in the morning, GasX a couple of times a day and a good probiotic every morning. My hope is that once my body gets used to the Tecfidera, I can remove the other meds. We’ll see. For now, I’m just so glad that I can function and continue to take the Tecfidera.

Don’t Give Up. Don’t Ever Give Up

The moral of the story is there are work-arounds to most problems and there is usually someone who has gone before you that is willing to help you find those work-arounds. Do a little research, find a support group/network of those who’ve been where you are – and then reach out. People are, for the most part, really nice and they want to help. I’ve found that to be true particularly in the MS community. The FUMS community in particular. You people rock!

**Please leave a comment and share your experiences with side effects from your medication. And, please join us for great conversation on our Facebook page right here: FUMS Facebook page.

Be Sociable, Share!
, , , , , ,

No comments yet.

Leave a Reply